Alert archive / Texas / Special Weather Statements in 2020
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 23, 2020, 11:21 PM CDT for Zavala County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2020, 11:21 PM CDT (04:21 UTC)
- Expired
- May 24, 2020, 12:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Austin/San Antonio, TX
County Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 43 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
488 WWUS84 KEWX 240421 SPSEWX Special Weather Statement National Weather Service Austin/San Antonio TX 1121 PM CDT Sat May 23 2020 TXZ202-203-217-218-228-240500- Maverick TX-Uvalde TX-Kinney TX-Dimmit TX-Zavala TX- 1121 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY... NORTHEASTERN MAVERICK...NORTHERN DIMMIT...WESTERN UVALDE AND ZAVALA COUNTIES UNTIL MIDNIGHT CDT... At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles south of Anacacho to 10 miles west of La Pryor to 8 miles west of Las Colonias to near Cometa to 7 miles west of Carrizo Springs. Movement was northeast at 15 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Uvalde, Crystal City, Carrizo Springs, Big Wells, Spofford, La Pryor, Batesville, Asherton, Laguna, Chula Vista-River Spur, Blewett, Washer, Las Colonias, Uvalde Estates, Winter Haven, Cometa, Brundage, Dabney, Cline and Carrizo Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2953 9988 2854 9940 2838 10006 2916 10045 TIME...MOT...LOC 0419Z 237DEG 13KT 2909 10033 2895 10002 2873 9997 2863 10008 2850 9998 $$ CP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 23, 10:09 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 23, 10:09 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1009 PM CDT Sat May 23 2020 .UPDATE... We have allowed the Severe Thunderstorm Watch for Val Verde County to expire. The line of thunderstorms has moved to the east and storms are no longer expected in Val Verde County. This line of storms is moving into Bexar County and should continue for a few more hours. The storms have weakened and we expect that wind gusts up to 55 mph will be possible as they continue to move toward the east. Short-term models show convection decreasing through the rest of the night. Our ongoing forecast looks to be in good shape. && .PREV DISCUSSION... /ISSUED 638 PM CDT Sat May 23 2020/ AVIATION... Isolated thunderstorms are moving across the Del Rio area and these storms have produced wind gusts to 35 kts. Thunderstorms are possible at DRT for another hour or two. Otherwise all terminals will be VFR through the evening. There is a slight chance for storms to make it to the San Antonio area later this evening. We don't expect storms to be as strong if they reach San Antonio. Ceilings will lower to MVFR in Austin and San Antonio between 04Z and 06Z. Showers and thunderstorms are likely Sunday. Timing is difficult at this time, but the best chances will be during the afternoon and evening. Any storms will likely lower visibility to MVFR. PREV DISCUSSION... /ISSUED 321 PM CDT Sat May 23 2020/ SHORT TERM (Tonight through Sunday Night)... The main forecast concern for the late afternoon and early evening hours will be monitoring convective trends over the lower Trans Pecos and northern portions of Mexico. Currently, we have some ongoing showers and storms in the mentioned area and as the afternoon progresses, we should see some of this activity move into the Rio Grande plains, including Val Verde county. As of now, it looks like the better chance for severe thunderstorms will remain across Val Verde and perhaps the western portions of Edwards and Kinney counties. The instability is rather impressive, but the shear is marginal. However, we could still see very large hail and damaging winds as thunderstorm activity moving in from the west encounters higher quality moisture. As storm activity begins to merge during the mid to late evening hours, we could see a little better chance for damaging wind gusts. Exactly how far the convective complex makes it eastward remains to be seen as hi-res models vary. As of now, we should see a weakening complex move into the Highway 83 corridor by late evening. As we head closer to midnight, some of this activity could make it into areas south of I- 10/west of I-37, including the San Antonio area. Provided the convective complex does gradually weaken as expected, we should see a fairly quite period for the overnight hours into early Sunday morning. With the onset of the low-level jet, we should see some showers develop across the Hill Country and areas along and east of I-35 tomorrow morning. For late Sunday evening into early Monday morning, additional mid- level shortwave energy will move in from the west. This should bring about another organized area of thunderstorms, with initial development along the Rio Grande plains and southern Edwards Plateau during the late afternoon hours. Confidence continues to increase in this activity maintaining strength while moving eastward across the Hill Country into the I-35 corridor during the late evening and early morning hours on Monday. This activity should eventually move east of I-35 by late Sunday morning, but should be gradually weakening while moving east. Severe weather remains a possibility across all of south central Texas, especially over the Rio Grande plains and southern Edwards Plateau. Given the amount of moisture (PWATS 1.5 to near 2") locally heavy rainfall will also be a concern for most of south central Texas Sunday evening into Monday morning. LONG TERM (Monday through Saturday)... As the first round of expected widespread convection should be in the waning stage Monday morning, it is typical to expect a slow moving area of moderate to heavy rain lingering over the Coastal Prairies past daybreak Monday. Thus will keep a locally heavy rain wording for the 12Z-18Z time-frame. In the Monday afternoon through Tuesday time-frame, confidence in rainfall amounts and timing goes down as the medium range models diverge. Given the strong mesoscale vorticity pattern that kicks of the activity to be widespread Sunday night, there is more comfort in the scenario laid out by the NAM/GFS which preserves enough of the mid level shortwave to leave a pattern of wake subsidence and temporarily more stable air for a 12-24 hour period through daytime Tuesday. The system from Friday a week ago is an example of this, but the larger scale trough upstream versus the previous event, means destabilization could resume faster. There is also an associated cold front expected which has better collective model support among the 12Z deterministic runs. With some model solutions maintaining pockets of heavy rain through Tuesday due to in part to the front, will stick with the broader 2-5 inch period with isolated 5-7 inch amounts assessed in the early morning shift. Assuming the slightly cooler and more stable pattern sets up beneath the remnant upper low, would expect this low to have filled in some, having lost fair amount of vorticity from the lead shortwave. Should that be the case, the expectation is that there would be a broad shear axis overhead with more diurnally convection. There is also an expectation that rain chances will probably drop 10 to 20 percent once the scenario from early Monday morning plays out. That is not to say a long lived heavy rain threat couldn't materialize through next week, and PoPs and temps will be favored for the more pessimistic scenario. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 74 86 68 83 67 / 30 70 70 60 60 Austin Bergstrom Intl Airport 74 86 67 83 66 / 30 70 70 60 60 New Braunfels Muni Airport 74 86 66 83 66 / 30 70 70 60 50 Burnet Muni Airport 72 84 65 81 64 / 30 60 60 60 60 Del Rio Intl Airport 70 88 68 89 68 / 40 60 50 20 60 Georgetown Muni Airport 72 85 67 82 65 / 30 70 60 70 60 Hondo Muni Airport 73 88 66 87 66 / 40 60 70 40 60 San Marcos Muni Airport 74 86 67 83 66 / 30 70 60 60 50 La Grange - Fayette Regional 75 85 69 84 68 / 30 70 60 70 50 San Antonio Intl Airport 74 87 68 84 68 / 30 70 70 50 60 Stinson Muni Airport 74 88 68 84 68 / 30 70 70 50 60 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...05 Long-Term...Treadway
Hazardous weather outlook, May 23, 3:32 AM CDT, 19 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 332 AM CDT Sat May 23 2020 TXZ171>173-183>194-202>209-217>225-228-241000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 332 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There are low chances of thunderstorms late this afternoon and tonight across most of South Central Texas. For the Rio Grande Plains, Edwards Plateau, and most of the Hill Country, a few strong to severe storms are possible. At this time, the main concerns will be gusty winds, large hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rain chances continue for the remainder of the Memorial Day weekend through late next week. Multiple rounds of showers and thunderstorms will bring widespread rainfall to South Central Texas. Concerns for locally heavy rainfall and flooding will be on the increase across during this time period. In addition, strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, May 23, 8:37 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
837 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST UVALDE 29.21N 99.79W
05/23/2020 E50 MPH UVALDE TX PUBLIC
ESTIMATED WIND GUST OF 50 MPH IN UVALDE.
&&
BFSpecial weather statement, May 23, 8:41 PM CDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 841 PM CDT Sat May 23 2020 TXZ203-204-218-219-240245- Frio TX-Uvalde TX-Medina TX-Zavala TX- 841 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MEDINA...EASTERN UVALDE... NORTHEASTERN ZAVALA AND NORTHWESTERN FRIO COUNTIES UNTIL 945 PM CDT... At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near Knippa, or 12 miles east of Uvalde, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Uvalde, Hondo, Batesville, Sabinal, North Pearsall, Moore, Knippa, D'Hanis, New Fountain, Quihi, Dunlay, Concan, Uvalde Estates, Biry, Yancey and Frio Town. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 2898 9983 2950 9984 2958 9899 2891 9898 TIME...MOT...LOC 0141Z 261DEG 31KT 2924 9957 AAT
Local storm report, May 23, 8:56 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
856 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG UVALDE 29.22N 99.79W
05/23/2020 UVALDE TX BROADCAST MEDIA
WE RECEIVED PICTURES AND VIDEO OF A LARGE
TREE BLOWN DOWN ONTO A CARPORT IN UVALDE.
&&
BFSpecial weather statement, May 23, 9:45 PM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 945 PM CDT Sat May 23 2020 TXZ187-189-204>207-220-221-240345- Guadalupe TX-Comal TX-Bexar TX-Atascosa TX-Medina TX-Bandera TX- Kendall TX-Wilson TX- 945 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEDINA...SOUTHEASTERN BANDERA...WEST CENTRAL GUADALUPE...NORTHWESTERN ATASCOSA...SOUTH CENTRAL KENDALL...NORTHWESTERN WILSON...BEXAR AND SOUTHWESTERN COMAL COUNTIES UNTIL 1045 PM CDT... At 945 PM CDT, Doppler radar was tracking a strong thunderstorm near Cliff, or 10 miles north of Castroville, moving east at 35 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... San Antonio, New Braunfels, Schertz, Cibolo, Universal City, Live Oak, Boerne, Selma, Castroville, Bandera, Stinson Municipal Airport, San Antonio Int Airport, Randolph AFB, Canyon Lake Dam, Canyon Lake, Leon Valley, Helotes, Fair Oaks Ranch, Kirby and Alamo Heights. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2922 9906 2972 9908 2988 9819 2909 9821 TIME...MOT...LOC 0245Z 269DEG 30KT 2950 9887 AAT
Special weather statement, May 23, 10:10 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1010 PM CDT Sat May 23 2020
TXZ202-217-218-228-240415-
Maverick TX-Kinney TX-Dimmit TX-Zavala TX-
1010 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KINNEY...
MAVERICK...NORTHWESTERN DIMMIT AND WESTERN ZAVALA COUNTIES UNTIL 1115
PM CDT...
At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chula Vista, or 8 miles southeast of Eagle Pass, moving northeast at
30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Eagle Pass, La Pryor, El Indio, Chula Vista, Paloma, Darling, Cometa,
Rosita, Radar Base, Las Colonias, Fabrica, Laughlin AFB Aux Field,
Las Quintas Fronterizas, Siesta Acres, Eidson Road, Farias Lake, Elm
Creek and Seco Mines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2829 10029 2831 10028 2840 10035 2845 10034
2848 10037 2850 10033 2852 10039 2855 10041
2858 10040 2861 10045 2864 10045 2866 10050
2874 10051 2876 10053 2918 10047 2893 9969
2827 10028
TIME...MOT...LOC 0310Z 205DEG 27KT 2867 10036
AATSpecial weather statement, May 23, 11:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 1121 PM CDT Sat May 23 2020 TXZ202-203-217-218-228-240500- Maverick TX-Uvalde TX-Kinney TX-Dimmit TX-Zavala TX- 1121 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY... NORTHEASTERN MAVERICK...NORTHERN DIMMIT...WESTERN UVALDE AND ZAVALA COUNTIES UNTIL MIDNIGHT CDT... At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles south of Anacacho to 10 miles west of La Pryor to 8 miles west of Las Colonias to near Cometa to 7 miles west of Carrizo Springs. Movement was northeast at 15 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Uvalde, Crystal City, Carrizo Springs, Big Wells, Spofford, La Pryor, Batesville, Asherton, Laguna, Chula Vista-River Spur, Blewett, Washer, Las Colonias, Uvalde Estates, Winter Haven, Cometa, Brundage, Dabney, Cline and Carrizo Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2953 9988 2854 9940 2838 10006 2916 10045 TIME...MOT...LOC 0419Z 237DEG 13KT 2909 10033 2895 10002 2873 9997 2863 10008 2850 9998 CP
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:16 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 44 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | EWX | Uvalde, Zavala | 48 min |
| May 23, 8:09 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 66 min |
| May 23, 8:41 PM CDT | Special Weather Statement | EWX | Medina, Uvalde | 64 min |
| May 23, 9:05 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 40 min |
| May 23, 9:09 PM CDT | Areal Flood Advisory | EWX | Dimmit, Maverick, Zavala | 3 hr |
| May 23, 9:45 PM CDT | Special Weather Statement | EWX | Bexar, Comal | 60 min |
| May 23, 10:10 PM CDT | Special Weather Statement | EWX | Maverick, Zavala | 65 min |
| May 23, 10:25 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 30 min |
| May 23, 11:46 PM CDT | Special Weather Statement | EWX | Uvalde, Zavala | 44 min |
| May 24, 12:29 AM CDT | Special Weather Statement | EWX | Frio | 46 min |
| May 24, 12:48 AM CDT | Special Weather Statement | EWX | Dimmit | 42 min |
| May 24, 1:19 AM CDT | Special Weather Statement | EWX | Frio | 41 min |
| May 24, 1:21 AM CDT | Special Weather Statement | EWX | Dimmit | 39 min |
| May 24, 1:47 AM CDT | Special Weather Statement | EWX | Dimmit | 43 min |
| May 24, 2:13 PM CDT | Special Weather Statement | EWX | Williamson | 47 min |
| May 24, 3:32 PM CDT | Special Weather Statement | EWX | Williamson | 43 min |
| May 24, 3:45 PM CDT | Special Weather Statement | EWX | Bastrop | 45 min |
| May 24, 3:53 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop | 37 min |
| May 24, 3:59 PM CDT | Special Weather Statement | EWX | Lee | 46 min |
| May 24, 4:12 PM CDT | Severe Thunderstorm Warning | EWX | Lee | 33 min |
| May 24, 4:33 PM CDT | Special Weather Statement | EWX | Bastrop | 42 min |
| May 24, 4:43 PM CDT | Special Weather Statement | EWX | Val Verde | 47 min |
| May 24, 4:57 PM CDT | Special Weather Statement | EWX | Fayette | 48 min |
| May 24, 5:13 PM CDT | Special Weather Statement | EWX | Maverick | 47 min |
| May 24, 5:45 PM CDT | Areal Flood Advisory | EWX | Bastrop, Fayette, Lee | 3 hr |
| May 24, 5:48 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Fayette, Lee | 57 min |
| May 24, 5:53 PM CDT | Special Weather Statement | EWX | Real | 52 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | EWX | Travis | 62 min |
| May 24, 6:02 PM CDT | Special Weather Statement | EWX | Zavala | 43 min |
| May 24, 6:13 PM CDT | Special Weather Statement | EWX | Val Verde | 47 min |
| May 24, 6:17 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Real, Uvalde | 58 min |
| May 24, 6:23 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis, Williamson | 67 min |
| May 24, 6:41 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 51 min |
| May 24, 6:46 PM CDT | Special Weather Statement | EWX | Bandera, Medina | 44 min |
| May 24, 6:50 PM CDT | Areal Flood Advisory | EWX | Travis | 3 hr |
| May 24, 6:54 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 66 min |
| May 24, 6:57 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina | 42 min |
Nearby
Special Weather Statements in Texas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.